Microbiome dysbiosis has been associated with adverse outcomes of hematopoietic cell transplantation (HCT). We hypothesized that exposure to high-dose melphalan and antimicrobials in patients undergoing autologous HCT for plasma cell disorders results in oral and gastrointestinal microbial dysbiosis, which in turn is associated with regimen-related toxicities. We conducted a prospective study describing the longitudinal changes in oral and gastrointestinal bacteriome and mycobiome in this patient population. Our findings show that microbiome composition present at baseline is associated with the incidence and severity of post-transplantation nausea, vomiting, and culture-negative neutropenic fever, as well as with the rate of neutrophil engraftment. We also have evidence of an association between the microbial communities at count nadir and the development of regimen-related gastrointestinal toxicities commonly observed after exposure to high-dose melphalan. Although bacteriome diversity largely recovers within 1 month after transplantation, we observed a continuous decrease in oral and gastrointestinal mycobiome diversity, suggesting that the mycobiome requires a longer time to recover compared with the bacteriome.
Bibliographical noteFunding Information:
Financial disclosure:, Conflict of interest statement: There are no conflicts of interest to report. Authorship statement: E.M.G. and M.d.L. contributed equally to this work.